Illinois, 2021

Drought in Illinois, December 1 to 31, 2021

December 1 to 31, 2021 · NWS LOT · 4 events in 4 counties and zones

Severe drought conditions continued during the month of December across far northern Illinois. 49 inches above normal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe drought conditions continued during the month of December across far northern Illinois. For the month of December, Rockford rainfall was 2.42 inches, which was 0.49 inches above normal. For the month of December, Waukegan rainfall was 2.85 inches, which was 0.99 inches above normal. For the calendar year 2021, Rockford rainfall was 24.19 inches, which was 13.05 inches below normal and Waukegan rainfall was 22.62 inches, which was 12.68 inches below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 30, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 30, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1051 PM CST Tue Nov 30 2021

.UPDATE...
Issued at 852 PM CST Tue Nov 30 2021

Overall thinking from the previous forecast remains unchanged
this evening and have only made minor tweaks to hourly forecast
data through daybreak or so. Surface high pressure is cresting the
area this evening with a dry low level airmass in place. Temps
will continue to cool a few degrees in the next couple hours
before leveling off and likely rising a bit as incoming cloud
cover rapidly increases with the approach of an upper trough and
associated warm advection. Regional radar and surface obs show
light precip spreading into northwest Iowa, a little ahead of
where guidance has depicted it. Saturation is still expected to
be a challenge as warm advection increases locally later tonight.
This, combined with the expectation that the upper trough will see
forcing split into two areas with time, continues to support low
overall precip potential, with far southern parts of the forecast
area along and south of U.S. 24 seeing the best chance for light
precip with spotty coverage elsewhere. Expect mainly light
sprinkles/rain, though areas north/east of a Rockford to northern
Chicago metro line may see some snowflakes or sleet occur briefly
with the antecedent dry air keeping wet bulb temperatures closer
to freezing. Surface air temps are expected to be above freezing
by the time precip would occur and window for any frozen precip is
very small so no accumulation is expected.

MDB

&&

.SHORT TERM...
Issued at 202 PM CST Tue Nov 30 2021

Through Wednesday night...

A surface ridge of high pressure is helping to produce a nice
sunny and mild late November afternoon across the area.
Temperatures have over performed a bit with this ample sunshine,
with most areas reaching to, or just above, the 50 degree mark.
This is likely where we will top out here, as temperatures will
begin to fall back through the 40s with sunset late this
afternoon.

Cloud cover will increase across the area from northwest to
southeast through the evening in association with the approach of
our next mid-level impulse shifting southeastward out of the
Dakotas. Isentropic upglide (warm air advection) will ramp up
across the area overnight in its advance, and will result in a
gradual lowering of cloud heights very late tonight as top-down
saturation attempts to occur. While column moistening may be
enough to support some light precipitation development overhead
after 3 am tonight, it appears the lowest couple thousand feet
could struggle to saturate due to lingering dry air under the
surface ridge axis currently shifting overnight. This does add
some uncertainty to the extent of precipitation over the area
into Wednesday morning. Nevertheless, it does appear we will have
about a 6-7 hour window, from around 3 am through 10 am Wednesday
morning, in which some light precipitation may occur. This is the
time period we continue to advertise in the latest forecast. Also,
while the precipitation type looks to mainly be in the form of
light rain, a brief period of light sleet could accompany the
onset of precipitation late tonight.

Any light rain will end across the area by late Wednesday morning.
Thereafter, partly sunny skies and mild temperatures, into the
low to mid 50s are expected during the afternoon with a breezy
southwesterly surface wind. Southwesterly winds will continue
across the area Wednesday night in advance of an approaching cold
front to our north. This should result in rather mild night across
the area, with low temperatures only falling off into the lower to
middle 40s.

KJB

&&

.LONG TERM...
Issued at 220 PM CST Tue Nov 30 2021

Thursday through Tuesday...

With a relatively mild start to the day on Thursday and 850 mb
temperatures pushing +10 C in advance of our next cold front,
highs Thursday afternoon have the potential to rise quickly into
the 50s and, depending on when the frontal passage occurs, a few
60+ degree readings are looking a bit more probable across parts
of central and north-central Illinois. Winds turn northwest
through the afternoon and evening as modest cold advection
overspreads the area, but this CAA push won't be overly robust,
and winds--while gusty for a period--look to top out around 30
mph.

Fast upper jet continues to more or less follow the International
Border through the week, but begins to buckle headed into the
weekend and next week. This will send additional lower-amplitude
waves into our vicinity, although mid-range guidance suggests the
storm track will remain far enough to the north to maintain mainly
precipitation-free conditions locally.

With continued signs of jet buckling taking place towards the end
of the weekend and into early next week, the potential exists for
more amplification to incoming waves, and today's guidance continues
to hint at a more energetic system in the general vicinity by
Sunday-Monday.

Carlaw

&&

.AVIATION...
For the 06Z TAFs...

Forecast concerns for the terminals...
*Gradually lowering VFR ceilings continue to move in tonight with
 chances for light rain showers Wednesday morning.
*Gusty winds late Wednesday morning through Wednesday afternoon.

A weak clipper system continues to move towards the area this
evening with widespread cloud cover currently being observed
across Iowa, Minnesota, and Wisconsin. Ceilings with the cloud
deck are around 9,000 ft with a couple areas around 5,000 ft
within areas of precipitation. The cloud cover will continue to
move into the area tonight and persist through the afternoon on
Wednesday with periods of brief MVFR ceilings possible.

As the system moves across the area Wednesday morning there is a
chance for light rain showers for the Chicago terminals with the
possibility of an initial mix of rain/snow showers at RFD. Showers
are expected to move into the area around 12z for RFD and 13z for
the Chicago terminals, but there is a chance that a few sprinkles
could be seen as early as an hour or two prior. The dry air
currently in place across the area will take time to become
saturated before showers reach the surface. Some uncertainty still
remains in exactly how quickly the atmosphere will saturate once
the rain begins, but any precipitation that falls will be light
and is expected to clear the area by the afternoon.

Winds will remain light and variable tonight, but will turn
south-southwesterly Wednesday morning. Wind speeds will increase
through the morning with gusts into the low to mid 20 kt range
Wednesday afternoon before weakening to around 10 kts in the
evening.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Nov 30, 2:31 PM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
231 PM CST Tue Nov 30 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-012045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
231 PM CST Tue Nov 30 2021 /331 PM EST Tue Nov 30 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-012045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
231 PM CST Tue Nov 30 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday Night and Thursday...
  Hazardous conditions for small craft are likely.
Saturday through Monday...
  Hazardous conditions for small craft are likely.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Boone

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Winnebago

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Drought, Lake

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lake forecast zone
Reported by
Drought Monitor
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, McHenry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995696, 995697, 995698, 995699.